Hello everybody. I hope someone can help. I was diagnosed with hyperthyroidism three weeks ago. My feet, ankles and legs were slightly swollen, but since then the swelling has got worse and worse. My calves feel hard, and my feet and ankles are really swollen. I can only wear slippers. I am taking Carbimozole 40 mgms. a day and Propranolol 20 mgms three times a day. I don't feel as jumpy as I did before. I've been to see an endocrinologist today, and he said the leg swelling would go once my throid levels fell. My potassium level is raised, as is my liver function. Can these be affected by my thyroid? I'm also having a lot of migraines. Has anyone had a similar experience?
Hyperthyroidism and swollen legs
Hi, I have never had swollen legs but, have suffered with aches & pains. Every endo i have seen have all said that it is down to the thyroid. As you know the thyroid controls every single thing in your body so what your gp says makes sense. 3 weeks is still early days it takes around 6 weeks for carbimazole to take effect as your body has to get rid of excess hormones carbimazole cannot do this. Usually you are on carb for around 18 months but, this all depends on your thyroids response. I was on carb for around 14 months then had rai in feb as my thyroid couldnt be controlled. As for propanalol you wean yourself off once heart rate & anxiety have stabilised. Hope this all helps a little remeber we are all different & what may work for 1 may not for another. There are some great people on this forum all with their own experiences & who are all willing to give advice. Take care & stay in touch with your progress. Elaine.
P S Forgot to add that propanalol can cause migraine type headache .
Hi Elaine. Thanks for your reply. I had hyperthyroidism about forty years ago. It got better very quickly with Carbimazole, and I certainly don't remember feeling as ill as I do now. It's probably just because I'm a lot older. The endocrinologist I saw earlier this week found a heart murmur so I have to have an ECG and echocardiogram, but I believe murmurs can be caused by the thyroid causing the blood to flow through the heart quicker.
He's suggested that I have treatment with radioactive iodine or removal of the thyroid. I hope I can have the iodine rather than have an operation. Apparently it depends whether my eyes have been affected this time or not.
You've solved the mystery of the migraines. I'm getting a bit sick of the flashing lights and the zig zag lines.
Hi, Sorry to hear that you also have a heart murmur what a nightmare bloody thyroid!!!! 40 yrs is a big gap & very unfortunate that you became hyper again. I had rai in feb as my thyroid couldnt be controlled 1 day i was over the next under. I am now permanantly under & must say rai was the best thing i did. I still get palpitations, leg pains etc but, not as bad. I have also found that i have not had a migraine since sept so, am wondering if being hyper also has something to do with it. I didnt get headache just flashing lights & aura which as you know is horrid. I was told by endo that as i have graves there was a risk that the rai may affect my eyes but, fingers crossed nothing major just a bit dry & need reading glasses but, this might be down to my age lol. Well take care & keep in touch. Elaine.
Hello, sorry to hear you are having such a horrible time. When my grand daughter had an over active thyroid, her liver function tests were also raised. This returned to normal when the thyroid problem was sorted out. I have had aura migraine for about 7 years. I suppose I am lucky not to have any headache, just the flashing zigzag lines but I hate it and still get scared every time it starts. When my thyroid became overactive the episodes increased, now 1 or 2 episodes about every three weeks. Not sure how often you have this at the moment ? I am sure the thyroid problem makes this worse but hopefully it will also get better soon !Hope you feeling better very soon, I think the first 8 weeks or so are the worst then things start to quieten down. I was only diagnosed about 12 weeks ago so have a way to go yet. Bess.
Hi Elaine. You've made me feel better about the rai. The endo says I can't stay on tablets, so I'll have to face up to it. Were your eyes affected by graves before you had the rai? One of my eyes protrudes slightly, but it doesn't seem to have got worse. The leg swelling is definitely improving. I even managed to get some shoes on today, but the migraines are just as bad - three today up to now. No headache, just the aura.
Hi Bess. Thanks for the info about liver function tests. I think the thyroid problem does make the migraines worse, and the beta blockers make them worse too. I'm having three or four migraines a day at the moment, flashing lights and zig zag lines, but thankfully just a very slight headache. I've only been on treatment for two weeks, but I definitely feel better. The endocrinologist says I need radio active iodine or a thyroidectomy, as he doesn't want me to stay on tablets for long. I can't sleep so that doesn't help, and I've felt weepy today. I'll have to pull myself together.
Hope you feel better soon.
Hi, Marigold, Yes my eyes were slightly affected dryness, flashing lights etc my eyesight has also got worse but, this was all before rai. Like i said best thing i ever did as you cant stay on carbimazole forever & under is easier to control than over. Hope you are enjoying this lovely sunshine. Elaine.
- Bones, joints and muscles
- Brain and nerves
- Chest and lungs
- Child health
- Contraception and sexual health
- Diabetes and other hormone problems
- Ears, nose, throat and mouth
- Gut, bowel and stomach
- Health promotion
- Heart and blood vessels
- Injury and accidents
- Kidneys, bladder and genitals
- Liver and gallbladder
- Men's health
- Mental health
- Operations and surgical procedures
- Pregnancy and newborn
- Senior health
- Skin and nails
- Substance misuse
- Teenage health
- Tests and investigations
- Women's health
Sorry, we couldn't find any results using the term you used. Please try again.
Disclaimer: Patient.co.uk has no control over the content of any external links. Inclusion does not imply endorsement by Patient.co.uk.